Nebraska, 2003

Hail in Nebraska, September 9, 2003

September 9, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 9, 11:47 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 9, 11:47 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1247 PM MDT TUE SEP 9 2003

IN THE NEAR TERM...RELATIVELY ACTIVE WEATHER SCENARIO SHAPING UP FOR
TONIGHT AND WED. A STRONG UPPER LEVEL JET CURRENTLY DIGGING INTO THE
PACIFIC COAST WILL SERVE TO STRENGTHEN AND REINFORCE THE BROAD UPPER
TROUGH OVER THE GREAT BASIN REGION. AS THE JET MAX SWINGS THROUGH
THE BASE OF THE TROUGH THE TROUGH WILL PUSH EASTWARD OVER THE
NORTHERN AND CENTRAL ROCKIES TONIGHT AND WILL BE CENTERED OVER THE
FRONT RANGE REGION WED. POSITIVE VORTICITY ADVECTION AHEAD OF THE
DIGGING TROUGH WILL INCREASE LIFT TONIGHT WITH MODELS PROGGING A
STRONG VORTICITY MAXIMUM TO SWEEP THROUGH THE CYS FORECAST AREA
OVERNIGHT. THE VORT MAX WILL PUSH AN ASSOCIATED SURFACE COLD FRONT
THROUGH THE AREA TONIGHT AS THE FORECAST AREA COMES INCREASINGLY
UNDER THE LIFTING INFLUENCE OF THE LEFT FRONT QUAD OF A 300 MB JET
MAX. PRECIPITATION A PRETTY GOOD BET TONIGHT WITH SOME THUNDERSTORMS
AS PROGGED LIFTED INDEX VALUES INDICATE SOME INSTABILITY OVER
SOUTHEAST WY AND THE NEB PANHANDLE. WILL KEEP MENTION OF
PRECIPITATION OVERNIGHT AS MOISTURE...DYNAMICS AND INSTABILITY WILL
PERSIST OVERNIGHT. TEMPERATURES WED WILL BE MUCH COOLER AND BELOW
NORMAL WITH MOST PLACES NOT EVEN REACHING 60 DEGREES. WED WILL ALSO
BE RATHER BLUSTERY AS SURFACE CYCLOGENESIS OVER THE HIGH PLAINS
COMBINES WITH SURFACE HIGH PRESSURE BUILDING INTO WESTERN WY TO
PRODUCE A TIGHT LOW LEVEL PRESSURE GRADIENT. PRECIPITATION WILL
AGAIN BE A FAIR BET WED IN MOST AREAS ALTHOUGH THE LOW LEVEL COOL
AIR WILL MAKE THINGS STABLE ENOUGH THAT THUNDERSTORMS ARE NOT
ANTICIPATED.

LONG TERM...THE UPPER LEVEL SHORTWAVE TROUGH SLOWLY MOVES EAST OF
THE CWA THURSDAY MORNING.  MODELS STILL DIFFER WITH THE ETA MUCH
SLOWLER IN MOVING THE FEATURE EAST THAN THE GFS.  HOWEVER THE ETA
TREND HAS BEEN TOWARDS THE FASTER AND NOT AS DEEP GFS.  WILL KEEP
POPS HIGH THROUGH EARLY WEDNESDAY NIGHT WITH GRADUAL DRYING TAKING
PLACE THROUGH THURSDAY MORNING.  WILL CONTINUE THE MENTION OF SNOW
ABOVE ABOUT 9000 FEET FOR WEDNESDAY NIGHT.  DURING THAT SAME TIME
THE SURFACE HIGH BUILDS OVER THE CWA OVER THE CWA BETWEEN 06Z AND
15Z THURSDAY.  THEN THE CWA REMAINS DRY THROUGH MUCH OF FRIDAY IN
ADVANCE OF AN EAST TO WEST ORIENTED SHORTWAVE TROUGH AND ASSOCIATED
COLD SURGE MOVING SOUTH FROM CANADA.  THOSE FEATURES HAVE BEEN
HANDLED CONSISTENTLY BY THE GFS PAST FEW RUNS AND STILL LOOKS
REASONABLE.  THE COLD SURGE MOVES INTO CENTRAL WYOMING BY 00Z
SATURDAY AND THROUGH THE REST OF THE CWA FRIDAY NIGHT.  THE
SHORTWAVE TROUGH WILL THEN MOVE ACROSS THE CWA 06Z TO 18Z SATURDAY.
THE UPSLOPE AND SYNOPTIC LIFT SHOULD PRODUCE WIDESPREAD PRECIPITATION
FRIDAY NIGHT AND SATURDAY MORNING.  WITH THE 1000 TO 500 MB THICKNESS
VALUES DROPPING TO LESS THAN 552 SNOW IS QUITE POSSIBLE.  FOR NOW
WILL INDICATE SNOW ABOVE 7000 FEET AND A MIXTURE OF RAIN AND SNOW
BELOW THAT ELEVATION FROM LATE EVENING FRIDAY NIGHT THROUGH SATURDAY
MORNING.  HEIGHTS THEN BUILD OVER THE CWA STARTING SATURDAY NIGHT
AND CONTINUE THROUGH EARLY NEXT WEEK....FOR WARMING AND DRY
WEATHER.  THE LATEST GFS RUN NOW DEPICTS A SLOWER MOVEMENT OF AN
APPROACHING SHORTWAVE TROUGH AND SHOULD SPREAD CLOUDS AND SHOWERS
BACK INTO THE WEST PARTS OF THE CWA TUESDAY AFTERNOON.  UNTIL EARLY
NEXT WEEK...THE GFS HAS BEEN FAIRLY CONSISTENT WITH THE SYNOPTIC
FEATURES AND WILL FOLLOW ITS SOLUTION MORE CLOSELY.

.CYS...
WY...NONE.
NE...NONE.

WEILAND
Hazardous weather outlook, Sep 9, 10:00 AM MST, 6 hours 43 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY AND AN UPPER LEVEL DISTURBANCE WILL COMBINE TO
CREATE AN UNSTABLE ATMOSPHERE OVER THE NEBRASKA PANHANDLE AND
SOUTHEASTERN WYOMING THIS AFTERNOON.  SHOWERS AND THUNDERSTORMS WILL
DEVELOP AROUND NOON AND CONTINUE INTO THE MID EVENING HOURS.
ISOLATED SEVERE THUNDERSTORMS...PRODUCING UP TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 60 MPH...ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG UPPER LOW WILL DROP OVER THE CENTRAL ROCKY MOUNTAIN REGION
WEDNESDAY AFTERNOON.  A STRONG COLD FRONT WILL PUSH INTO SOUTHEAST
WYOMING WEDNESDAY AFTERNOON ACCOMPANIED BY STRONG NORTH WINDS AND
MUCH COLDER TEMPERATURES.  LOW LEVEL COOL AIR WILL KEEP THE
ATMOSPHERE STABLE AND REDUCE THE POSSIBILITY OF SEVERE
THUNDERSTORMS.  SNOW SHOWERS WILL BE POSSIBLE ABOVE 9000 FEET
WEDNESDAY NIGHT.  ANOTHER STRONG SYSTEM WILL REACH WYOMING LATE
FRIDAY AND SATURDAY.  TEMPERATURES WILL BE WELL BELOW SEASONAL
NORMALS.  SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP WITH SNOW
SHOWERS POSSIBLE IN THE HIGHER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE NEBRASKA PANHANDLE AFTER
NOON.

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
September 9, 4:43 PM MST to 4:47 PM MST
Where
Scotts Bluff County, 2 mi NW of Scottsbluff
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -103.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374555.